Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 236, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 20, 2001, 4:28 AM CDT for Jefferson County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 20, 2001, 4:28 AM CDT (09:28 UTC)
- Expired
- May 20, 2001, 5:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jefferson County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1009 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 200929
SVROKC
OKC067-201030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
428 AM CDT SUN MAY 20 2001
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN SOUTHERN OKLAHOMA
* UNTIL 530 AM CDT
* AT 428 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7
MILES SOUTHWEST OF HASTINGS...MOVING EAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE ADDINGTON...CORNISH...GRADY...
HASTINGS...RINGLING...RYAN...SUGDEN AND WAURIKA
HAIL UP TO THE SIZE OF HALF DOLLARS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.
LAT...LON 3428 9814 3413 9814 3401 9799 3398 9757
3427 9756
JAMESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:45 AM CDT, 43 minutes earlier.
Area forecast discussion, May 20, 3:45 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 AM CDT SUN MAY 20 2001 SMALL CONVECTIVE COMPLEX WILL CONTINUE MOVING EASTWARD ACROSS CENTRAL AND SOUTHEAST OKLAHOMA THROUGH THE MORNING. WITH ABUNDANT MOISTURE...LITTLE OR NO CAP...AND MID LEVEL TROF AXIS YET TO MOVE THROUGH THE AREA...WILL LEAVE POPS IN ACROSS THE FORECAST AREA...WITH THE EXCEPTION BEING THE SOUTHWEST AREAS WHERE DRYSLOT IS EXPECTED TO PREVAIL. MAIN SEVERE THREAT APPEARS TO BE SHIFTING EAST THIS MORNING...WITH MAIN THREAT THIS AFTERNOON EAST OF I-35. MODELS IN GENERAL AGREEMENT WITH REGARDS TO TIMING OF STRONG COLD FRONT TONIGHT AND MONDAY MORNING...BUT THEY DIFFER ON AMOUNT OF COOLING AND PROBABILITY/UNCERTAINTY OF PRECIPITATION. GIVEN AVAILABLE MOISTURE...INSTABILITY...AND LACK OF CAPPING INVERSION... WE ARE EXPECTING BOTH CONVECTIVE ACTIVITY ALONG FRONT AND LIGHT PRECIP BEHIND FRONT SUNDAY NIGHT INTO MONDAY. THIS FRONT WILL ALLOW TEMPERATURES TO FALL TO NEAR RECORD LOWS ACROSS THE AREA BY TUESDAY MORNING. AMOUNT OF COOLING WILL DEPEND MAINLY ON EVOLUTION OF LOW LEVEL PRESSURE GRADIENT. WILL CONTINUE TO TREND TEMPS DOWNWARD FOR THE FIRST FEW PERIODS FOLLOWING FRONTAL PASSAGE AND GO CLOSER TO GUIDANCE NUMBERS. FOR THE EXTENDED...NO SIG CHANGES WITH MOST TEMPERATURES AT OR BELOW NORMALS THROUGH THE WEEK. POPS NIL. FCSTID = 11 PRELIMINARY CCF NUMBERS... OKC 84 56 65 46 / 70 80 40 0 HBR 88 53 65 43 / 10 70 40 0 SPS 89 58 68 46 / 10 60 40 0 GAG 81 49 62 40 / 40 70 30 0 PNC 80 53 64 44 / 70 80 30 0 DUA 86 64 69 46 / 80 70 40 10 .OUN... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:26 PM CDT | Flash Flood Warning | OUN | Stephens | 3 hr |
| May 20, 3:47 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 43 min |
| May 20, 3:26 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 49 min |
| May 20, 3:34 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 41 min |
| May 20, 3:44 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 46 min |
| May 20, 3:53 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 52 min |
| May 20, 4:07 PM CDT | Tornado Warning | OUN | Hughes | 38 min |
| May 20, 4:09 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 51 min |
| May 20, 4:12 PM CDT | Tornado Warning | OUN | Seminole | 33 min |
| May 20, 4:40 PM CDT | Tornado Warning | OUN | Hughes | 50 min |
| May 20, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 63 min |
| May 20, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 63 min |
| May 20, 4:50 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc, Seminole | 40 min |
| May 20, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 46 min |
| May 20, 5:40 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 50 min |
| May 20, 6:23 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 52 min |
| May 20, 6:34 PM CDT | Tornado Warning | OUN | Pontotoc | 26 min |
| May 20, 6:39 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 51 min |
| May 20, 6:56 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 49 min |
| May 20, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Pontotoc | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.